Pennsylvania, 2008Heavy Snow in Pennsylvania, February 29, 2008
February 29, 2008 · NWS CTP · 5 events in 5 counties and zones
A clipper low moved east from the Great Lakes and into the Northeast, producing periods of moderate to heavy snow over the Alleghenies and Laurel Highlands. Storm total snowfall generally ranged from five to ten inches.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper low moved east from the Great Lakes and into the Northeast, producing periods of moderate to heavy snow over the Alleghenies and Laurel Highlands. Storm total snowfall generally ranged from five to ten inches. The heaviest snow was confined to the highest mountain elevations across Cambria and Somerset Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Feb 29, 11:28 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 29, 11:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1128 AM EST FRI FEB 29 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS SOUTHERN ONTARIO THIS AFTERNOON AND
EVENING. THIS STORM WILL SPREAD A 5 TO 8 HOUR OF SNOW ACROSS THE
REGION THIS AFTERNOON AND EARLY TONIGHT. A BRISK NORTHWEST WIND
AND COLD CONDITIONS WITH MAINLY MOUNTAIN SNOW SHOWERS WILL OCCUR
DURING THE DAY SATURDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER
THE REGION ON SUNDAY. AN INTENSIFYING STORM SYSTEM ALONG THE GULF
COAST WILL TRACK NORTH TOWARD WESTERN PENNSYLVANIA ON TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
REGIONAL 88D LOOP SHOWS SNOW SPREADING ACROSS WRN PENN...PRETTY
MUCH ON TRACK WITH PREVIOUS GRIDS AND ZONE TEXT. VERY LITTLE IN
THE WAY OF CHANGES FOR THIS LATE MORNING UPDATE...OTHER THAN A FEW
MINOR DOWNWARD ADJUSTMENTS TO THE HOURLY AND MAX TEMPS THIS
AFTERNOON/EARLY EVENING AND A INCREASE IN POPS BY 10-20 PERCENT
BETTER REFLECTING THE CERTAINTY OF THE SNOWFALL ACROSS CENTRAL AND
NRN PENN.
15Z SREF AND 06Z/12Z OPERATIONAL MODELS ARE IN GOOD AGREEMENT
W/RESPECT TO LIQ EQUIVALENT QPF ACROSS THE REGION WITH THIS
CURRENT CLIPPER SYSTEM...GENERALLY IN THE 3-5 TENTH RANGE ACROSS
THE NW 2/3RDS OF THE CWA...AND SLIGHTLY LOWER AMOUNTS ACROSS THE
SE ZONES. THIS TRANSLATES INTO A STORM TOTAL SNOWFALL OF 4-6
INCHES ACROSS THE NRN AND WRN MTNS...A SOLID 3-4 INCHES ACROSS THE
MIDDLE SUSQ VALLEY AND CENTRAL MTNS...AND 1-3 INCHES ACROSS THE
FAR SOUTH AND LOWER SUSQ VALLEY WHERE LOWER SNOW-WATER RATIOS AND
BRIEF MIXING WITH RAIN WILL OCCUR.
MAX UVVEL IS NEAR OR JUST A TAD BELOW THE PRIME DENDRITIC SNOW
GROWTH THERMAL RIBBON BETWEEN 9-13 KFT AGL LATER TODAY THROUGH
EARLY TONIGHT...WHICH SHOULD LEAD TO SOME PERIODS OF 1/4-1/2SM
SNOW (WITH HOURLY ACCUM RATES OF 1/2-1 INCH LIKELY BETWEEN 21Z AND
04Z) AS IS EVIDENT ACROSS OHIO ATTM. PAINTED GRIDS WITH BRIEF
PERIODS OF HEAVY SNOW TO COVER THIS ASPECT.
WILL CLOSELY MONITOR PROGRESSION OF THE PRECIP TWD OUR SRN ZONES
WHERE WE MADE NEED TO EXTEND ADVISORIES SEWRD WITH THE AFTERNOON
PACKAGE SHOULD FCST QPF TREND HIGHER WITH A BETTER PROBABILITY FOR
ALL SNOW.
BY 06Z...THE LLVL JET AXIS WILL BE EXITING EASTERN PA...SO EXPECT
STEADY SNOW TO TAPER OFF TO SCT LAKE EFFECT -SHSN OVR THE
ALLEGHENY HIGHLANDS.
MODEL SOUNDINGS SUGGEST PTYPE OVR THE LOWER SUSQ VALLEY WITH THIS
EVENT WILL BE MARGINAL RAIN/SNOW. THUS...ANY ACCUMULATIONS IN
THIS AREA LIKELY TO REMAIN BLW 1 INCH...AS 2M TEMPS ACTUALLY RISE
ABV THE FREEZING MARK BY LATE IN THE DAY...AND REMAIN THERE THRU
TONIGHT.
OROGRAPHIC ENHANCEMENT WILL LIKELY RESULT IN MAX ACCUMS OVR THE
ALLEGHENY HIGHLANDS...WHERE 5-6 INCHES (STORM TOTAL SNOW) SEEMS
HIGHLY PROBABLE BASED ON SREF AND HPC QPF.
&&
.SHORT TERM /SATURDAY/...
POTENT MID-LVL TROF WILL SWING THRU ON SATURDAY AS THE GLKS CLIPPER
LOW TRACKS EWD INTO NEW ENGLAND...PROVIDING A SHOT OF PRETTY
CHILLY AIR TO THE REGION. OROGRAPHICALLY ENHANCED LAKE EFFECT
SNOW SHOWERS WILL LINGER SATURDAY ACROSS THE NW MTNS AND LAUREL
HIGHLANDS. HAVE GONE ABV MOS POPS IN THIS REGION BASED ON
CLIMATOLOGY AND SREF QPF PLUME DATA...WHICH SUPPORT LIGHT
ADDITIONAL ACCUMS. EAST OF MTNS SCT FLURRIES...BLUSTERY AND COLD
CONDS EXPECTED. 850 TEMPS ARND -11C SUPPORT HIGHS ONLY FROM U20S
MTNS...TO NR 40F LOWER SUSQ VALLEY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SFC HI PRES BUILDS IN FM THE SW BY SUNDAY...EFFECTIVELY SHUTTING
OFF ANY LINGERING -SHSN ACTIVITY AND ALLOWING FOR A GRADUAL DEC IN
CLOUDS. HI PRES QUICKLY SHIFTS EWD SUNDAY NIGHT IN ADVANCE OF A
WARM FNT LIFTING NEWD THRU THE OH VLY/GLKS. MINS COULD OCCUR EARLY
SUN NIGHT WITH TEMPS STEADY TO SLOWLY RISING INTO EARLY MONDAY
GIVEN INC LOW/MID LVL WAA/SRLY FLOW. HOWEVER...TEMPS STILL MAY BE
COLD ENUF CLOSE TO THE SFC TO SUPPORT A LIGHT WINTRY MIX.
MONDAY LOOKS QUITE MILD AS THE 850MB THERMAL RIDGE MOVES INTO THE
NORTHEAST. AN INFLUX OF RATHER MILD...AND INCREASING MOIST AIR
/ORIGINATING FM THE GOMEX/ SHOULD GRADUALLY MOVE INTO THE REGION
FM THE SW BY MON NGT BEHIND STG SSWLY LLVL FLOW OUT AHEAD OF DUEL
LOW PRES CENTERS OVER THE GLKS AND SRN TX... EACH CONTAINED
WITHIN A DEVELOPING SPLIT FLOW REGIME. ALL EYES WILL THEN TURN TO
A SIG STORM SYS FCST TO DEVELOP OVR THE LWR MS VLY AND TRACK NEWD
UP THE APPALACHIANS AND INTO THE UPR OH VLY BY MID WEEK.
SHORT WAVE ENERGY WILL SPLIT AS IT MOVES EAST OUT OF THE ROCKIES BY
EARLY NEXT WEEK...WITH GUID SHOWING SRN STREAM AMPLIFICATION AS THE
BULK OF THE MID/UPR LVL ENERGY/STG HGT FALLS DIGS INTO TX/LA. THIS
SHOULD RESULT IN RAPID SFC CYCLOGENESIS DOWNSTREAM OVR THE LWR MS
VLY BY MON NGT.
THE LATEST GFS/EC ARE NOW IN AGREEMENT IN DEPICTING THE EVOLUTION
OF THE LWR MS VLY CYCLONE...TRACKING IT NEWD ALONG OR JUST WEST OF
THE APPALACHIANS. THE GEFS HAS BEEN STEADFAST IN SHOWING THIS
TRACK OVER THE LAST FEW RUNS...EFFECTIVELY SPLITTING THE DIFF BTWN
THE GFS AND EC. AS THE ASSOC MID-LVL TROF TAKES ON A NEG
TILT...THE AFOREMENTIONED LOW PRESSURE SYS IS FCST TO INTENSIFY
RAPIDLY /TO -2 TO -3SD/ BY THE TIME IT REACHES THE UPR OH VLY TUE
EVE. CONCEPTUALLY...THIS SETS UP A WELL-DEFINED WARM SECTOR
COMPLETE WITH VERY STG...DEEP SLY FLOW AND ABV NORMAL PWS FOCUSED
INTO CENTRAL PA. THIS TYPE OF SYNOPTIC PATTERN IS CONDUCIVE TO
HEAVY RNFL IN PA AND HAS BEEN IDENTIFIED IN SEVERAL LOCAL STUDIES.
ALTHOUGH DETAILS OF THIS SYS ARE STILL INHERENTLY NOT CERTAIN
GIVEN THE D6/7 TIMEFRAME...CONFIDENCE IS FAIRLY HIGH IN A
SIGNIFICANT STORM SYSTEM AFFECTING THE AREA BY THE MIDDLE OF NEXT
WEEK. POTENTIAL IS THERE FOR 1-2 STORM TOTAL QPF...GIVEN THE
FAVORED SYNOPTIC SET-UP...IMPRESSIVE DYNAMICS AND PW
AVAILABILITY. FINAL GRIDS WERE COMPOSED PRIMARILY USING A 50/50
HPC/GMOS BLEND TO ACCOUNT FOR UNCERTAINTY IN THE DETAILS. HAVE
ALSO TWEAKED TEMPS FOR TUE/WED USING THE BIAS-CORRECTED
NAEFS...WHICH HAS SHOWN CONSIDERABLE SKILL DURING ANOMALOUS
EVENTS.
PCPN SHOULD TRANSITION OVER TO SHSN AS THIS SYS PULLS NEWD INTO NEW
ENGLAND LATE TUE INTO WED. FLOW ALOFT QUICKLY TURNS SWLY ON
THUR...SO DON/T THINK THAT THE AIRMASS BEHIND THIS STORM WILL BE
ALL THAT COLD. A FAST MOVG CLIPPER COULD SWING THROUGH FOR LATE
NEXT WEEK.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL QUICKLY TRANSITION INTO IFR FOR VSBYS AND CIGS
AT JST/AOO/UNV AND BORDER LIFR AT BFD. LL MOISTURE WILL WORK INTO
THE EASTERN AIRFIELDS THIS AFTN.
CLIPPER SYSTEM WILL SLIDE EAST INTO SE QUEBEC AFT 18Z...ALLOWING
MOISTURE TO SATURATE THE ATMOSPHERE. EXPECT SNOW TO DEV FOR
BFD/AOO/UNV/JST BTWN 18-21Z WITH PERIODS OF SNOW PRODUCING IFR
CIGS AND VSBYS LATE FRI AFTN THROUGH EARLY SAT. AT JST/BFD LL
MOISTURE COULD LINGER THUS HOLDING ONTO IFR CONDITIONS INTO 06Z
SAT. MOISTURE WILL BE LGT ACROSS SE AIRFIELDS...WITH ONSET OF
PRECIP FALLING AS RAIN/SNOW BECOMING ALL SNOW AFT 03Z SAT.
NW FLOW WILL PRODUCE PREDOMINATELY MVFR CONDS OVR THE ALLEGHENY
HIGHLANDS /JST AND BFD/ SATURDAY...WHILE VFR CONDS LIKELY TO
DOMINATE EAST OF THE MTNS. IMPROVING CONDITIONS EXPECTED TO
RETURN SUNDAY AS ANOTHER NORTH/SOUTH RIDGE OF HIGH PRESSURE BUILDS
EAST ACROSS THE REGION.
WIDESPREAD MVFR TO IFR CIGS AND VSBYS WILL OVERSPREAD THE REGIONAL
AIRFIELDS FROM THE SW LATE MONDAY THROUGH TUESDAY AS A
SIGNIFICANT...AND MOISTURE LADEN STORM SYSTEM TAKES AIM ON PENN
AND THE ENTIRE MID ATLANTIC REGION. PRECIP TYPE IS STILL UNCERTAIN
WITH ODDS WEIGHTED TOWARD MAINLY RAIN AT THIS POINT DUE TO A STORM
TRACK NE ACROSS...OR PERHAPS JUST TO THE WEST OF PENN.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 4 AM EST SATURDAY FOR PAZ004>006-010>012-
017>019-024-025-033-034-037-041-042-045-046-053-058.
&&
SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...FITZGERALD/LAMBERT
SHORT TERM...FITZGERALD
LONG TERM...STEINBUGL
AVIATION...BEACHLER
Hazardous weather outlook, Feb 29, 12:00 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EST FRI FEB 29 2008
PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-053-
058-011700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-BEDFORD-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
COLUMBIA-SCHUYLKILL-
1200 PM EST FRI FEB 29 2008
...SNOW ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TUESDAY INTO WEDNESDAY...A SLOW MOVING AND MOISTURE LADEN STORM
WILL APPROACH FROM THE OHIO VALLEY OR CENTRAL APPALACHIANS. THIS
STORM COULD BRING WIDESPREAD HEAVY RAINFALL IN EXCESS OF ONE
INCH. IF HEAVY RAIN DOES OCCUR...IT MAY COMBINE WITH SNOW MELT TO
PRODUCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
PAZ026>028-035-036-049>052-056-057-059-063>066-011700-
HUNTINGDON-MIFFLIN-JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1200 PM EST FRI FEB 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
TUESDAY INTO WEDNESDAY...A SLOW MOVING AND MOISTURE LADEN STORM
WILL APPROACH FROM THE OHIO VALLEY OR CENTRAL APPALACHIANS. THIS
STORM COULD BRING WIDESPREAD HEAVY RAINFALL IN EXCESS OF ONE
INCH. IF HEAVY RAIN DOES OCCUR...IT MAY COMBINE WITH SNOW MELT TO
PRODUCE FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN STATE COLLEGE.
DANGELO/LAMBERT
Heavy Snow, Cambria
- When
- February 29, 1:00 PM EST to 11:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
WJAC-TV reported six inches of snow at their studio in the Westmont area by the early evening. Snow continued into the late evening with storm totals of nine to fourteen inches reported at Ebensburg (COOP), Nanty Glo and Westmont.
Heavy Snow, Somerset
- When
- February 29, 1:00 PM EST to 11:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
COOP reports from Laurel Summit and Somerset along with spotter reports from Boswell indicated that six inches of snow had fallen by the early evening. Snow continued into the late evening with storm totals of five to ten inches at these locations.
Heavy Snow, Elk
- When
- February 29, 1:00 PM EST to 11:00 PM EST
- Where
- Elk forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
PennDot reported six to eight inches of snow across Elk County.
Heavy Snow, Cameron
- When
- February 29, 1:00 PM EST to 11:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
PennDot reported six to nine inches of snow across Cameron County.
Heavy Snow, Clearfield
- When
- February 29, 1:00 PM EST to 11:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
PennDot reported six to eight inches of snow across Clearfield County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 29, 20082 deaths · 2 injured · 1 event
- Winter Weather in New York, February 29, 20081 death · 5 injured · 1 event
- Heavy Snow in Pennsylvania, February 29, 20087 events
- Winter Weather in Pennsylvania, February 29, 20086 events
- Winter Weather in New Jersey, February 29, 20086 events
- Lake-Effect Snow and Winter Weather in Michigan, February 29, 20083 events
- Heavy Snow in Michigan, February 29, 20082 events
- Heat in California, February 29, 20081 event
- Heavy Snow in Maryland, February 29, 20081 event
- Heavy Snow in West Virginia, February 29, 20081 event
- High Wind in Montana, February 29, 200850 kt wind · 1 event
- Blizzard in Alaska, February 29, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73470, 73472, 74722, 74723, 74724.